I first started my menstural cycle when I was 11. I never had regular periods. I would go sometimes 6 to 8 months between cycles. It wasn't until I was 27 that I was diagnosed with PCOS. I went to the doctor after breaking out in terrible acne and gaining an excessive amount of weight (weight that no amount of gym time could get rid of). My doctor put me on Metformin 500mg twice a day. I was on the medication for 6 months (acne had cleared and cycles were regular and lost about 15lbs), when the medication stopped working. I started missing my periods again and the weight started creeping up. I went back to the doctor and they upped my metformin to 1000mg twice a day. This did the trick for 9 months, but I started having severe stomach issues. I didn't feel like eating and anything I did consume went right thru me within minutes of eating it. I started developing a mild rash on my back and dropped close to 30lbs in a 4 month time span. I felt so bad, lacked energy to even get out of bed some days. I went back to my doctor and they asked me to get off the Metformin immediately. I have been off the medication for 9 weeks. In that 9 weeks I have gained about 11 pounds, my acne has returned and have had no cycle since Dec which is the month I got off the medicine. I also have horrible mood swings due to there being excessive testosterone and then excessive estrogen. I have become depressed due to the weight gain and don't feel like leaving my house because of the way my face looks, not to mention, I never know when I am going to have a horrible mood swing and blow up and the smallest thing or start crying hysterically for no reason. The only place I venture is the gym, although no matter how little calories I eat and how much I burn, I will still gain weight. And even though I will not have a cycle, I still go through PMS. I usually start PMS around the week before it shoud be time for me to start and it will last until I actually have my period. So I live daily with headaches, breast tenderness and cramping. My question is: Is there any other medicine I can be placed on to get my hormones in balance? I am not a canidate for birth control pills because of my age and the fact that I smoke (apprx 5 cigs a day). I have two children and am not looking to conceive. I just want to be normal. Also, could these symptoms relate to a tumor of the pituitary gland? Can an endocrinologist be of any help?
Thyroid levels have been checked several times and they all come back as normal.
Most of your symptoms seem to be due to hormones going haywire as a result of the PCOS and the pituitary tumour. Normalising hormones levels with the help of lifestyle changes and medicines will help. An endocrinologist will definitely be able to help you with this. Excessive weight worsens the symptoms of PCOS. Hence weight loss by whatever means is a must. Weight loss is best achieved by dietary modification in consultation with a dietician and regular exercise. As you are already going to the gym, an appointment with a dietician can be done.
Hope this helps.
I would see an endocrinologist. I am currently seeing one and I take metformin along with a thyroid medication. I haven't run into the same problem as you but I think a hormone specialist may be what you need. It has helped me a lot. Best of luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.